Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 125, NWS Aberdeen, SD

July 19, 2012Jones County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 19, 2012, 6:18 PM CDT for Jones County, Lyman County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2012, 6:18 PM CDT (23:18 UTC)
Expired
Jul 19, 2012, 6:42 PM CDT
In force
24 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Jones County, SD, Lyman County, SD

The radar

The Rapid City radar (KUDX), 206 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2076 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2076 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WUUS53 KABR 192318
SVRABR
SDC075-085-200000-
/O.NEW.KABR.SV.W.0125.120719T2318Z-120720T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
618 PM CDT THU JUL 19 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JONES COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 700 PM CDT

* AT 618 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE   
THUNDERSTORM PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. 
QUARTER SIZE HAIL IS ALSO POSSIBLE. THIS STORM WAS LOCATED 6 MILES 
WEST OF VIVIAN...OR 15 MILES EAST OF MURDO...MOVING NORTHEAST AT 30 
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VIVIAN AROUND 630 PM CDT...

THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 204 AND 220.

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 99 AND 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4419 10019 4398 9997 4380 10039 4396 10055
TIME...MOT...LOC 2318Z 233DEG 26KT 4391 10041
WIND...HAIL 70MPH 1.00IN

$$
WISE
1 follow-up statement
068 
WWUS53 KABR 192342
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
642 PM CDT THU JUL 19 2012

SDC075-085-192352-
/O.CAN.KABR.SV.W.0125.000000T0000Z-120720T0000Z/
LYMAN SD-JONES SD-
642 PM CDT THU JUL 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JONES AND
NORTHWESTERN LYMAN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4419 10019 4398 9997 4380 10039 4396 10055
TIME...MOT...LOC 2342Z 233DEG 26KT 4401 10022

$$
WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:06 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 19, 3:06 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
306 PM CDT THU JUL 19 2012

.SHORT TERM...THROUGH SUNDAY MORNING

CONVECTIVE REMNANT SHADING THE JAMES VALLEY...WITH A FEW EMBEDDED
LIGHT SHOWERS. THIS FEATURE WILL CONTINUE TO DRIFT EAST AND WEAKEN
THROUGH THE AFTERNOON. FOCUS WILL BE NORTH OF THE CWA WHERE CAP IS
WEAKER...AND AT 95/75 JAMESTOWN MLCAPE RUNNING AROUND 5K J/KG.
AIDED BY A 30-40KT LOW LEVEL JET...MESOSCALE GUIDANCE SUGGESTS
ORGANIZED CONVECTION IN NORTH DAKOTA WOULD POSSIBLY DRIFT INTO
THE NORTHERN TIER OF THE CWA TONIGHT. WILL CONTINUE TO ADVERTISE
LOW POPS INTO SATURDAY WITH REMNANT CONVECTION DEPARTING THE CWA
EARLY. LOW LEVEL FLOW SHIFTS TO NORTHEAST BEHIND A SURFACE
FRONT...CROSSING MOST OF THE CWA BY MID DAY. WARMER AIR REMAINS
ALOFT HOWEVER...SO SHOULD EASILY MIX INTO THE MID/UPPER 90S AND
LOW 100S AGAIN. THEREFORE HAVE EXTENDED THE HEAT ADVISORY INTO
FRIDAY EVENING.  ANOTHER WEAK...ELEVATED WAVE WILL PROGRESS
AROUND THE PERIPHERY OF THE UPPER RIDGE FOR SATURDAY
MORNING...HOWEVER ANTICIPATE LOWER COVERAGE OF WEAK ELEVATED
CONVECTION AS INDICATED IN BUFKIT PROFILES. H85 TEMPERATURES WILL
BEGIN TO COOL APPRECIABLY AS HIGH NUDGES IN FROM THE NORTHEAST BY
SATURDAY AM...DO NOT ANTICIPATE WE WILL NEED ANOTHER DAY OF HEAT
ADVISORY SATURDAY...THOUGH FAR SOUTH AND WEST COUNTIES WILL
APPROACH CRITERIA.

.LONG TERM...SUNDAY THROUGH THURSDAY
THE EXTENDED PORTION CAN BE CHARACTERIZED BY A CHANGING WEATHER
PATTERN ACROSS THE NORTHERN PLAINS. THE PERIOD BEGINS WITH A
COUPLE OF SHORT WAVES SUPPRESSING A CENTRAL US RIDGE. THESE SHORT
WAVES WILL BRING A LOW PROBABILITY FOR CONVECTION ACROSS THE
DAKOTAS THROUGH MONDAY. BY MONDAY...THE UPPER LEVEL FLOW PATTERN
BEGINS TO CHANGE TO A SOUTHWEST DIRECTION AS A CLOSED UPPER LEVEL
LOW OVER THE PAC NW MOVES OVER NORTHERN IDAHO. AT THE SURFACE...AN
AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL SLIDE ACROSS
THE REGION DURING THE AFTERNOON ON TUESDAY. THIS FRONTAL BOUNDARY
WILL BRING THE BEST POTENTIAL FOR PCPN THROUGH MOST OF THE
EXTENDED. BY WEDNESDAY THE UPPER LEVEL LOW SHOULD BE SITUATED
NORTH OF NORTH DAKOTA...WITH SIGNIFICANTLY COOLER TEMPERATURES
EXPECTED. HIGH TEMPERATURES BY THURSDAY SHOULD RETURN TO SEASONAL
NORMAL.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PREVAILING VFR CONDITIONS ARE EXPECTED FOR ALL TERMINALS THROUGH
THE VALID TAF PERIOD. THAT SAID...THUNDERSTORM ACTIVITY OVER KMBG
WILL CONTINUE TO PRODUCE SPORADIC WIND GUSTS FOR THE NEXT FEW HOURS.
MODELS ARE INDICATING THUNDERSTORMS COULD BE POSSIBLE LATER
TONIGHT OVER NORTHEASTERN SOUTH DAKOTA. WITH LOW CONFIDENCE WILL
LEAVE THE MENTION OF THUNDER OUT OF THE TAFS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 10 PM CDT /9 PM MDT/ FRIDAY FOR BROWN-
     BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
     HYDE-JONES-LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-SULLY-
     WALWORTH.

MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 19, 4:33 AM CDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CDT THU JUL 19 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
433 AM CDT THU JUL 19 2012 /333 AM MDT THU JUL 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
TEMPERATURES WILL RISE TO THE UPPER 90S AND LOW 100S TODAY. THIS
COMBINED WITH HIGH HUMIDITY WILL CAUSE HEAT INDEX VALUES TO RANGE
FROM 100 TO 105 DEGREES FOR AREAS WEST OF THE JAMES RIVER VALLEY.
THUNDERSTORMS ARE ALSO POSSIBLE LATE TONIGHT INTO FRIDAY MORNING.
THERE WILL BE AN ISOLATED HAIL AND WIND THREAT WITH OVERNIGHT
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAT WILL REMAIN AN ISSUE THROUGH THE WEEKEND. HEAT INDEX VALUES
WILL AGAIN RISE ABOVE 100 DEGREES ON FRIDAY AND SATURDAY. THERE IS
ALSO A CHANCE FOR THUNDERSTORM DEVELOPMENT FRIDAY NIGHT INTO
SATURDAY. NO SEVERE STORMS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

SERR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:50 PM CDTSevere Thunderstorm WarningABRJones, Lyman40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.